The Annals of Probability

Conditional Distributions and Orthogonal Measures

John P. Burgess and R. Daniel Mauldin

Full-text: Open access

Abstract

It is shown that every family of mutually singular measures in a conditional probability distribution is countable or else there is a perfect set of measures which form a strongly orthogonal family. Theorem: Let $X$ and $Y$ be complete separable metric spaces and $\mu$ a conditional probability distribution on $X \times \mathscr{B}(Y)$. Then either (1) there is a nonempty compact perfect subset $P$ of $X$ and a Borel subset $D$ of $X \times Y$ so that if $x$ and $y$ are distinct elements of $P$, then $\mu(x, D_x) = 1, \mu(y, D_x) = 0$, and $D_x \cap D_y = \phi$ or else (2) if $K$ is a subset of $X$ so that $\{\mu(x, \cdot):x \in K\}$ is a pairwise orthogonal family, then $K$ is countable.

Article information

Source
Ann. Probab., Volume 9, Number 5 (1981), 902-906.

Dates
First available in Project Euclid: 19 April 2007

Permanent link to this document
https://projecteuclid.org/euclid.aop/1176994320

Digital Object Identifier
doi:10.1214/aop/1176994320

Mathematical Reviews number (MathSciNet)
MR628885

Zentralblatt MATH identifier
0465.60005

JSTOR
links.jstor.org

Subjects
Primary: 60B05: Probability measures on topological spaces
Secondary: 28A05: Classes of sets (Borel fields, $\sigma$-rings, etc.), measurable sets, Suslin sets, analytic sets [See also 03E15, 26A21, 54H05] 28A10: Real- or complex-valued set functions

Keywords
Mutually singular measures conditional probability distribution

Citation

Burgess, John P.; Mauldin, R. Daniel. Conditional Distributions and Orthogonal Measures. Ann. Probab. 9 (1981), no. 5, 902--906. doi:10.1214/aop/1176994320. https://projecteuclid.org/euclid.aop/1176994320


Export citation